Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 72, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 10, 2008, 8:38 AM CDT for Chase County, Lyon County, Kansas. It took effect at Aug 10, 2008, 3:43 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 10, 2008, 8:38 AM CDT (13:38 UTC)
- In effect from
- Aug 10, 2008, 3:43 PM CDT
- Expired
- Aug 10, 2008, 2:29 PM CDT
- In force
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
Counties Chase County, KS, Lyon County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cottonwood River near Plymouth (PLYK1). The gauge peaked at 28.68 ft at Aug 10, 2008, 1:00 PM CDT.
- Action stage
- 30 ft
- Minor stage
- 32 ft
- Moderate stage
- 34 ft
- Major stage
- 37 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07182250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KICT 101338
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CDT SUN AUG 10 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS...
COTTONWOOD RIVER NEAR PLYMOUTH AFFECTING CHASE AND LYON COUNTIES.
SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND
BARRICADES.
KSC017-111-110138-
/O.NEW.KICT.FL.W.0072.080810T2043Z-080811T1914Z/
/PLYK1.1.ER.080810T2043Z.080811T0000Z.080811T0714Z.NO/
838 AM CDT SUN AUG 10 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR
THE COTTONWOOD RIVER NEAR PLYMOUTH.
* FROM THIS AFTERNOON TO MONDAY AFTERNOON...OR UNTIL THE WARNING IS
CANCELLED.
* AT 8:00 AM SUNDAY THE STAGE WAS 27.0 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 32.0 FEET.
* FORECAST...FLOOD STAGE WILL BE REACHED BY LATE THIS AFTERNOON. THE
RIVER WILL CREST NEAR 32.6 FEET BY THIS EVENING. THE RIVER WILL
FALL BELOW FLOOD STAGE BY EARLY MONDAY MORNING.
* IMPACT...AT 32.0 FEET...MINOR FLOODING CAN BE EXPECTED ALONG BOTH
BANKS. ROAD A NEAR THE GAGE SITE BECOMES FLOODED ESPECIALLY SOUTH
OF THE RIVER.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME MON TUE WED
PLYMOUTH 32.0 27.0 SUN 8 AM 29.7 22.1 16.6
$$1 follow-up statement
000
WGUS83 KICT 101929
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
229 PM CDT SUN AUG 10 2008
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
COTTONWOOD RIVER NEAR PLYMOUTH AFFECTING CHASE AND LYON COUNTIES.
SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND
BARRICADES.
KSC017-111-101959-
/O.CAN.KICT.FL.W.0072.000000T0000Z-080811T1914Z/
/PLYK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
229 PM CDT SUN AUG 10 2008
THE FLOOD WARNING IS CANCELLED FOR
THE COTTONWOOD RIVER NEAR PLYMOUTH.
* AT 2:00 PM SUNDAY THE STAGE WAS 28.5 FEET.
* FLOOD STAGE IS 32.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 30.3 FEET
EARLY MONDAY MORNING.
* IMPACT...AT 32.0 FEET...MINOR FLOODING CAN BE EXPECTED ALONG BOTH
BANKS. ROAD A NEAR THE GAGE SITE BECOMES FLOODED ESPECIALLY SOUTH
OF THE RIVER.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME MON TUE WED
COTTONWOOD RIVER
PLYMOUTH 32.0 28.5 SUN 2 PM 29.3 20.9 16.1
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 10, 6:35 AM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 10, 6:35 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 635 AM CDT SUN AUG 10 2008 .AVIATION... FOR 12Z TAFS...MAIN AVIATION CONCERN WILL BE LOW CIGS THROUGH THE MORNING HOURS. CURRENTLY HAVE IFR CIGS WITH SOME LIFR MIXED IN AND HAVE HIGH CONFIDENCE THAT THESE CIGS WILL REMAIN AREA WIDE THROUGH AT LEAST 15Z AND IF NOT LONGER. THE SHOWERS AND STORMS ARE FINALLY PUSHING SOUTH AND WILL NOT AFFECT ANY OF THE SITES TODAY. THE DIFFICULT PART OF THIS FORECAST WAS HOW QUICKLY TO SCOUR OUT THE LOWER CIGS. FOR NOW STARTED TO BRING THEM UP AROUND 18Z BUT DAY SHIFT WILL HAVE TO WATCH BECAUSE IT SEEMS LIKE IN THE PATTERN WE ARE IN...THEY TEND TO STAY LONGER THAN EXPECTED. LAWSON && .PREV DISCUSSION... /ISSUED 310 AM CDT SUN AUG 10 2008/ DISCUSSION... MAIN FORECAST CONCERN IS TIMING THE ENDING OF HEAVY RAIN IN SOUTHEASTERN KANSAS IN THE NEAR TERM. TODAY-MONDAY: ONGOING CONVECTION ACROSS SOUTH CENTRAL/SERN KS OCCURRING WITHIN NW-SE ORIENTED 850 CONVERGENCE ZONE THAT THE MODELS PROGGED FAIRLY WELL ON LAST NIGHTS RUNS. 35KT SWRLY LOW-LEVEL JET IS FOCUSING MOISTURE TRANSPORT INTO THIS CONVERGENCE ZONE. STILL GETTING 1 TO 1.5 INCH/HOUR RAINFALL RATES WITH THIS CONVECTION IN SERN KS/FLINT HILLS ALONG WITH REPORTS OF FLOODING. SHORT RANGE WRF/GFS PROG THE LOW-LEVEL JET TO VEER IN THE 12Z-15Z TIME FRAME WHICH SHOULD ALLOW THE HEAVIEST RAINS TO MOVE SEWD OUT OF SERN KS. WILL NIX THE FLOOD WATCH FOR A FEW COUNTIES IN THE NWRN PART OF THE WATCH WHERE CONVECTION IS ON THE WANE...BUT EXTEND IT TIL 16Z IN THE FAR SERN COUNTIES. POPS WILL BE REDUCED TO SLIGHT CHANCE THIS PM IN THE SERN COUNTIES (NIL ELSEWHERE) BEHIND THE DEPARTING SHORTWAVE. WILL KEEP A 15-20% POP IN THE SOUTHERN COUNTIES NEAR THE OK BORDER TONIGHT CLOSER TO THE 850 FRONTAL ZONE. ANOTHER PIECE OF ENERGY SWEEPS ACROSS THE NRN PLAINS MON-MON NIGHT WITH OUR FORECAST AREA PERHAPS TOO FAR SOUTH TO GET MUCH LIFT EFFECT. WILL MAINTAIN JUST A SLIGHT CHANCE POP ACROSS THE AREA. EASTERLY COMPONENT TO WINDS AND SATURATED SOIL IN MUCH OF AREA WILL HELP KEEP HIGHS BELOW NORMAL BOTH DAYS ALTHOUGH MORE IN WAY OF SUN EXPECTED MON WILL YIELD SLIGHT MODIFICATION OF AIRMASS. FORECAST CONFIDENCE: HIGH. TUESDAY-SATURDAY: ECMWF AND GFS IN FAIR AGREEMENT ON THE UPPER PATTERN SHOWING NWRLY FLOW ALOFT TUES-THURS. BOTH MODELS SHOW THE UPPER LOW OVER S-CNTRL CANADA DEVELOPING SEWD TOWARD FRI/SAT WHICH WILL SEND A COLD FRONT DOWN INTO KS. THIS SYSTEM WILL BRING OUR NEXT DECENT CHANCE OF T-STORMS TOWARD THE END OF THE WEEK. TEMPERATURES SHOULD MODIFY TO CLOSER TO NORMAL TUES-THURS AHEAD OF THE FRONT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 79 64 82 65 / 20 10 20 20 HUTCHINSON 79 63 83 65 / 20 10 20 20 NEWTON 79 62 82 65 / 20 10 20 20 ELDORADO 79 61 82 63 / 30 10 20 20 WINFIELD-KWLD 79 63 83 65 / 30 20 20 20 RUSSELL 80 61 83 64 / 10 10 20 10 GREAT BEND 80 61 83 65 / 10 10 20 10 SALINA 79 64 83 65 / 10 10 20 20 MCPHERSON 78 63 83 65 / 20 10 20 20 COFFEYVILLE 79 63 82 64 / 70 20 20 20 CHANUTE 80 62 82 62 / 50 10 20 20 IOLA 79 62 81 62 / 40 10 20 20 PARSONS-KPPF 79 63 82 63 / 60 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR KSZ070>072- 094>096-098>100. &&
Hazardous weather outlook, Aug 10, 4:23 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 423 AM CDT SUN AUG 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 423 AM CDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG ARE POSSIBLE EARLY THIS MORNING ALONG AND WEST OF HIGHWAY 14 IN CENTRAL KANSAS. VISIBILITIES MAY BE REDUCED TO 1 MILE AT TIMES. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE TO AFFECT SOUTHEASTERN KANSAS THIS MORNING. PLEASE REFER TO THE FLASH FLOOD WATCH AND FLOOD WARNINGS FOR DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT IN SOUTHERN KANSAS NEAR THE OKLAHOMA BORDER. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH SATURDAY ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, Aug 10, 2:45 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD HOWARD 37.47N 96.26W
08/10/2008 ELK KS LAW ENFORCEMENT
WATER OVER NUMEROUS RODAS IN THE TOWN OF HOWARD.
&&
RBLLocal storm report, Aug 10, 5:27 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FLASH FLOOD 5 W ELK FALLS 37.37N 96.28W
08/10/2008 ELK KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS WATER OVER HIGHWAY 160 AT MILE
MARKER 382 AND 384 AND ALSO AT THE INTERSECTION OF ROAD
18.
&&
RBLLocal storm report, Aug 10, 6:50 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 AM CDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM FLASH FLOOD 4 S ELK CITY 37.23N 95.91W
08/10/2008 MONTGOMERY KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS NUMEROUS COUNTY ROADS ARE WATER
COVERED SOUTH OF ELK CITY.
0650 AM FLASH FLOOD 5 W ELK FALLS 37.37N 96.28W
08/10/2008 ELK KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS ABOUT 6 TO 8 INCHES OF WATER OVER
HIGHWAY 160 NEAR MILE MARKER 384.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:34 PM CDT | Areal Flood Warning | ICT | Sedgwick | 2 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Allen | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Allen, Neosho | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Neosho | 7 hr |
| Aug 9, 8:52 PM CDT | River Flood Warning | ICT | Labette, Neosho | 7 hr |
| Aug 9, 9:12 PM CDT | Flash Flood Warning | ICT | Greenwood | 6 hr |
| Aug 9, 9:20 PM CDT | River Flood Warning | ICT | Wilson | 11 hr |
| Aug 9, 9:21 PM CDT | River Flood Warning | ICT | Wilson | 26 hr |
| Aug 10, 12:34 AM CDT | Areal Flood Warning | ICT | Elk, Labette, Montgomery, Wilson | 20 hr |
| Aug 10, 2:40 AM CDT | Areal Flood Warning | ICT | Chautauqua | 9 hr |
| Aug 10, 3:12 AM CDT | Areal Flood Warning | ICT | Greenwood | 7 hr |
| Aug 10, 3:19 AM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| Aug 10, 5:21 AM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.